Kentucky, 2015

Flash Flooding in Kentucky, July 5, 2015

July 5, 2015 · NWS LMK · 9 events in 2 counties and zones

An upper level disturbance and associated surface low pressure moved from the southern Plains northeastward toward the Tennessee and lower Ohio valleys Sunday July 5th. Isolated slow moving thunderstorms developed across south-central Kentucky, the worst of which fell in Simpson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level disturbance and associated surface low pressure moved from the southern Plains northeastward toward the Tennessee and lower Ohio valleys Sunday July 5th. Isolated slow moving thunderstorms developed across south-central Kentucky, the worst of which fell in Simpson County. Several roads were closed and water rescues were performed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 4:45 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 5, 4:45 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EDT Sun Jul 5 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Monday)...
Issued at 255 AM EDT Sun Jul 5 2015

The synoptic pattern early this morning features generally weak
upper-level flow throughout much of the CONUS, except for the far
northern Plains through which a strong shortwave trough was
digging.  An upper-level low located within the weak flow aloft was
over portions of TN as of this writing, which will be the main focus
of the short term.

The upper-level low continues to spread moisture northward into
portions of southern KY early this morning.  Rainfall rates have
come down the past hour given the low-level jet associated
with this system veering more to the east.  However, flash flood
guidance in the Lake Cumberland region is on the order of an inch an
hour, or an 1.5" over 3 hours.  Therefore, even without very tall
convective cores, the moderate rains could be enough to create a few
issues.  In coordination with JKL and OHX, decided to go ahead and
issue a Flash Flood Watch earlier, mainly to cover the previous
heavier rains and the expected steadier rains through this morning.
However, additional scattered storms are possible in this area this
afternoon so went ahead and ran it through 00Z this evening.

In regards to this afternoon, the upper-level low will be pushing
east.  However, vort maxes spinning around it will likely help to
focus bands of convection, some of which will be west of the low's
center.  The latest hi-res guidance suggests some of this convection
may make it as far west as the I-65 corridor, so have brought the
slight chances a bit further west.  Either way, don't expect
coverage outside the far eastern CWA to be all that great, so think
most stay dry today.  Highs will climb into the mid 80s over the
west where there will be less cloud cover and precip, but only in
the upper 70s over the east where cloud cover will linger through
much of the day.

All locations will dry out tonight as the upper low pushes well east
of the area.  We may once again see some fog tonight, especially in
areas that see rain today.  Lows will be in the mid to upper 60s.

On Monday, the pressure gradient will begin to tighten as a cold
front pushes into the Midwest.  In the mid/upper levels, shortwave
ridging will be present in the wake of the upper low and ahead of
the approaching Midwest trough.  Therefore, think any convection
will be sparse.  Debated going completely dry with the forecast, but
soundings are generally uncapped and the ridging certainly isn't
strong.  However, think coverage will be 10% to 20% at best on
Monday afternoon.  Given the southwest flow, temperatures will climb
well into the 80s, perhaps pushing the lower 90s in the typically
warmer spots.  This is usually a type of day where temperatures
overachieve, but given the very wet soils and antecedent conditions,
didn't get too carried away with high temps.

.LONG TERM (Monday Night through Saturday)...
Issued at 300 AM EDT Sun Jul 5 2015

A wet pattern takes shape again Monday night through Wednesday, as a
weakening cold front moves SE into the Ohio Valley and hangs up.
Best precip chances Tuesday into Tuesday night, after which forecast
confidence drops off. SVR chances are meager as instability is not
impressive and strongest dynamics track well to our north. However,
heavy rain will become a threat especially Tuesday night and
Wednesday as the front lays out nearly parallel to the flow aloft.
Given recent wet weather, it won't take much to create additional
flooding issues.

The latter half of the work week remains unsettled and could be
quite a wet pattern somewhere, but the models still don't quite
agree on where that will be. ECMWF looks like the wetter solution as
it maintains a fairly flat upper pattern, while the GFS pumps up a
SE CONUS upper ridge, which would mean less precip coverage and more
of a diurnal signal. Still not confident enough to jump on either
solution just yet, but isolated/scattered POPs still seem a good bet
either way. The ongoing theme will continue where it's near
impossible to pick out a completely dry day, but there are no
washout days either. Will keep diurnal temp ranges rather narrow,
with above normal nighttime mins, and daytime highs near or below
normal.

&&

.AVIATION (12Z TAF Update)...
Issued at 645 AM EDT Sun Jul 5 2015

Restrictions will continue at KBWG and at KLEX this morning before
conditions improve at all sites through the afternoon.  IFR cigs
will continue to be possible at KBWG through the mid-morning hours,
before conditions improve.  It is looking increasingly likely that
KLEX will get in some shower activity this morning, but will leave
prevailing -TSRA out of the forecast for now as there does not
appear to be much lightning.  With the rain moving through this
morning, KLEX will likely see MVFR vsbys and cigs.

Otherwise, conditions will improve to VFR at all sites late this
morning through early this afternoon.  KLEX will stand the best
chance of seeing renewed showers/storms this afternoon, whereas KSDF
and KBWG should remain mainly dry.  All sites will remain VFR this
evening into tonight, although some light fog may plague mainly KLEX
and KBWG toward the end of the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through this evening FOR KYZ066-067-075>078-
     081-082.

IN...NONE.
&&

Short Term........KJD
Long Term.........RAS
Aviation..........KJD
Hazardous weather outlook, Jul 5, 1:34 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 AM EDT SUN JUL 5 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>074-060745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW
334 AM EDT SUN JUL 5 2015 /234 AM CDT SUN JUL 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LOW WILL BRING A FEW SHOWERS AND THUNDERSTORMS TO THE
REGION TODAY...WITH THE BEST COVERAGE EXPECTED NEAR THE INTERSTATE
75 CORRIDOR. ANY STORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL IN A SHORT AMOUNT OF TIME AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS STORMS ARE POSSIBLE AGAIN BEGINNING TUESDAY AS
A FRONT MOVES INTO THE OHIO VALLEY AND STALLS. HEAVY RAINFALL WILL
AGAIN BECOME A THREAT THROUGH MIDWEEK WITH MULTIPLE ROUNDS OF
SHOWERS AND STORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ066-067-075>078-081-082-060745-
CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LIBERTY...STANFORD...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
334 AM EDT SUN JUL 5 2015 /234 AM CDT SUN JUL 5 2015/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KENTUCKY TODAY.
THESE STORMS WILL HAVE THE POTENTIAL TO DROP LARGE AMOUNTS OF
RAINFALL IN A VERY SHORT AMOUNT OF TIME...WHICH MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS STORMS ARE POSSIBLE AGAIN BEGINNING TUESDAY AS
A FRONT MOVES INTO THE OHIO VALLEY AND STALLS. HEAVY RAINFALL WILL
AGAIN BECOME A THREAT THROUGH MIDWEEK WITH MULTIPLE ROUNDS OF
SHOWERS AND STORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/RAS

The radar

The Nashville radar (KOHX), 54 km away, was scanning. The volume nearest the first event began at 11:20 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Simpson

When
July 5, 5:19 AM CST
Where
Simpson County, 0.69 mi N of Franklin to 0.78 mi NE of Franklin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.730, -86.570

A law enforcement official reported several roads flooded due to intense rainfall rates and excessive amounts of rain from slow moving thunderstorms.

Flash Flood, Simpson

When
July 5, 6:00 AM CST
Where
Simpson County, 2.15 mi SSE of Black Jack to 2.3 mi WSW of Gold City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.740, -86.490

The Simpson County emergency manager reported that due to excessive rainfall, Gold City Road where it crosses over Lick Creek was closed due to high water.

Flash Flood, Simpson

When
July 5, 6:23 AM CST
Where
Simpson County, 1.69 mi WSW of Gold City to 1.71 mi W of Gold City
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.744, -86.480

A Simpson County official reported that excessive rainfall and intense rain rates resulted in high water approaching the threshold of a residence on KY 585. Also, the official indicated that many roads across town became impassable due to high water.

Flash Flood, Simpson

When
July 5, 7:47 AM CST
Where
Simpson County, 1.66 mi E of Franklin to 1.18 mi E of Franklin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.720, -86.540

A law enforcement official reported that a water rescue from a flooded car occurred.

Flash Flood, Allen

When
July 5, 7:56 AM CST
Where
Allen County, 1.11 mi E of Holland to 0.9 mi NNE of Mt Zion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.700, -86.050

A law enforcement official reported that excessive rainfall and intense rain rates resulted in flooding along KY 100. This high water threatened a home along KY 100 as well.

Flash Flood, Allen

When
July 5, 8:00 AM CST
Where
Allen County, 0.55 mi W of Scottsville to 0.94 mi WNW of Scottsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.750, -86.190

An Allen County law enforcement official reported that several streets across town were were flooding and becoming impassable as a result of intense rain rates and excessive amounts of rainfall.

Flash Flood, Allen

When
July 5, 8:00 AM CST
Where
Allen County, 0.89 mi NW of Scottsville to 0.81 mi NNW of Scottsville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.760, -86.190

A public report was received of flooding and high water at the Green Valley Apartments in Scottsville.

Flash Flood, Allen

When
July 5, 8:21 AM CST
Where
Allen County, 1.49 mi NNE of Scottsville to 1.4 mi NNE of Scottsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.770, -86.170

A trained spotter reported that a water rescue took place on Old Glascow Road as a result of intense rain rates and excessive rainfall amounts that flooded the road.

Flash Flood, Allen

When
July 5, 8:22 AM CST
Where
Allen County, 1.75 mi SSW of Scottsville to 1.81 mi SSW of Scottsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.725, -86.188

A trained spotter reported that because of high water and flash flooding, Old Hartsville Road was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581228, 581230, 581231, 581232, 581233, 581235, 581236, 581238, 581239.